MAUDE Adverse Event Report: BAXTER HEALTHCARE CORPORATION VOLARA SYSTEM; DEVICE, POSITIVE PRESSURE BREATHING, INTERMITTENT

BAXTER HEALTHCARE CORPORATION VOLARA SYSTEM; DEVICE, POSITIVE PRESSURE BREATHING, INTERMITTENT
Model Number M08594
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Low Oxygen Saturation (2477)
Date of Event 01/25/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by the clinical trainer that a school aged patient desaturated while using the volara system.The clinical trainer was setting up the volara for training on the patient and within 30 seconds of initiating the volara, the patient's oxygen saturation dropped to 56% while using the cpep mode on room air.The trainer stopped the therapy, and the patient¿s parental caregiver delivered ventilation with a bag valve mask (ambu bag).The patient's oxygen saturation increased above 90% without the need for supplemental o2 administration.The baxter clinical support specialist advised the trainer to use the chfo mode; however, within 30 seconds, the patient's oxygen saturation dropped again, to 76% on room air.The patient¿s parental caregiver had to bag the patient again.The patient's spo2 improved to the mid 90¿s% in less than 30 seconds.It was noted that the patient's baseline oxygen saturation values are in the mid 90's% on room air and utilizes supplemental oxygen only when required.Additionally, there was no report of a device malfunction.The exact cause is undetermined at this time; however, it can be reasonably concluded that the reported event was likely due to the pathophysiology of the patient's medical condition (spinal muscular atrophy with respiratory distress, chronic respiratory failure, ventilator dependency) and poor tolerance/suitability to the use of the device.The device will be returned.No additional information is available.
 
Additional Manufacturer Narrative
Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
Additional information: d9, h6 and h11.H11: the device was received for evaluation.During functional end of line testing the device failed neb pressure testing at 32.20psi (minimum passing value is 35psi).The neb base was replaced to correct the issue.The event history log review showed no keystrokes, programming, or use related events that indicated and/or contributed to the reported issue.A service history review was performed and revealed that the device has no previous service events; therefore, servicing did not cause or contribute to the reported event.

Brand Name
VOLARA SYSTEM
Common Device Name
DEVICE, POSITIVE PRESSURE BREATHING, INTERMITTENT
Manufacturer (Section D)
BAXTER HEALTHCARE CORPORATION
deerfield IL
Manufacturer (Section G)
HILL-ROM ST. PAUL
1020 west county road f
st. paul MN 55126
Manufacturer Contact
25212 w. illinois route 120
round lake, IL 60073
2242702068
MDR Report Key21439055
Report Number2183816-2025-00008
Device Sequence Number11849502
Product Code NHJ
UDI-Device Identifier00887761984578
UDI-Public(01)00887761984578(11)240826
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberM08594
Device Catalogue NumberM08594
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2025
Supplement Date Received by Manufacturer05/07/2025
Initial Report FDA Received Date02/21/2025
Supplement Report FDA Received Date06/03/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/26/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient Age7 YR
Patient SexMale